Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

What should I do if I have heartburn, tenderness at the base of my throat?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
Posted Thu, 12 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 3 hours later
Hi Parris

Thanks for the query

The throat pain you perceive is because of reflux of gastric contents into the throat. This is termed as ‘Laryngo pharyngeal reflux’.

This is a condition which happens whenever there is reflux of the gastric contents into the throat. The gastric contents are highly acidic in nature they cause inflammation in the upper part of the oesophagus and the throat as the lining mucosa is different from that of the stomach. As a result of this inflammation there is mild swelling in the upper part of the esophagus and the throat.

The path followed by the acid reflux from the stomach to the upper esophagus (reflux oesophagitis) induces “heart burn”. And above the level of the esophagus, the inflammation induced will cause throat pain. The swelling formed as a result of the inflammation of the mucosa will cause discomfort in the throat and difficulty in swallowing.

I would suggest you to drink plenty of water, avoid stress, smoking, alcohol, coffee, tea, spicy food and oily food for few days. Every day have food at the same time. You need to consult your ENT specialist for a thorough examination and management. You will require proton pump inhibitors (such as Omeprazole, Pantoperazole) and a prokinetic in order to reduce the acid secretion and shorten the gastric emptying time.

Hope I have answered your query; I will be available to answer your follow up queries.

Dr. Naveen Kumar
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor